- Citado por SciELO
- Citado por Google
- Similares en SciELO
- Similares en Google
Revista chilena de neuro-psiquiatría
versión On-line ISSN 0717-9227
GUIRAO-BRINGAS, Patricia y DIAZ-PEREZ, Gustavo. Cerebellar atrophy and long-term phenytoin therapy: Literature review and case presentation. Rev. chil. neuro-psiquiatr. [online]. 2012, vol.50, n.1, pp.42-50. ISSN 0717-9227. http://dx.doi.org/10.4067/S0717-92272012000100005.
Introduction: The most important chronic toxic adverse effect caused by phenytoin takes place in the cerebellum and may lead to irreversible cerebellar atrophy. Objective: Draw attention to the occurrence of cerebellar atrophy in patients undergoing long-term phenitoyn therapy Emphasize the need for and feasibility of early diagnosis. Update pathogenetic hypotheses. Development: Brief history of Phenytoin since it was first used in the treatment of epileptic seizures; acute, subacute, and chronic adverse effects, with emphasis on cerebellar atrophy. The case presented developed during long-term phenytoin treatment of an epileptic patient. The hypotheses so far raised on pathophysiological mechanisms involved in causing atrophy are described. Complete current review of literature is included and most relevant authors are listed. Conclusions: Cerebellar atrophy following long-term phenytoin therapy takes place in a minor, as yet indeterminate, number of patients; its occurrence, however, must be borne in mind in the case of patients under long-term therapy. CT and MR contributions to early diagnosis are underlined, as well as the current and potential support of new neuroimaging techniques. Recent hypotheses regarding pathophysiological mechanisms involved, direct toxic action, anoxia, and dysafferentation are discussed. The debate on future use of phenytoin as first-line drug is supported.
Palabras clave : Athrophy; cerebellum; epilepsy; phenytoin; toxicity; neuroimaging.